Stopping birth control pills leads to an imbalance in women’s bodies Stopping birth control pills leads to an imbalance in women’s bodies

Stopping birth control pills leads to an imbalance in women’s bodies

For her 18 June, 2017 Isabel Vallejo


When women stop taking birth control pills, changes can happen to their bodies. According to the Mayo Clinic, this occurs while the body produces the necessary hormones for ovulation and menstruation.

Some of the symptoms that can appear include:

  • Acne. This is one of the most common effects and can come and go in cycles along with other effects such as headaches or weight gain. This is all a part of what is called a healing crisis, where the body experiences more symptoms as it recovers.
  • Irregular menstrual cycles. Read also, Choosing the right hormonal contraceptive.
  • The onset of pain in the lower abdomen, painful periods, discomfort in the breasts and nausea.
  • White discharge can appear.

A woman may experience several of these symptoms as the body enters a time of imbalance while the hormones adjust and as it no longer becomes dependent on synthetic hormones. When women stop taking the pill, the brain sends a signal to the ovaries to begin to prepare for ovulation. After just one or two days of not taking the pill, a woman can ovulate and become pregnant.